Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 151, NWS Wichita, KS

June 26, 2018Butler County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 26, 2018, 7:28 PM CDT for Butler County, Kansas. It was in force for 62 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2018, 7:28 PM CDT (00:28 UTC)
Expired
Jun 26, 2018, 8:30 PM CDT
In force
62 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Tornado
Possible
Hail
2.0 in
Wind
70.0 mph

County Butler County, KS

The radar

The Wichita radar (KICT), 58 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 7:28 PM CDTHAIL 1.5El Dorado, KSPING PONG BALL SIZE HAIL REPORTED IN EL DORADO.
Jun 26, 7:50 PM CDTHAIL 2.52 W El Dorado, KSTENNIS BALL SIZE HAIL REPORTED JUST WEST OF EL DORADO.
Jun 26, 7:51 PM CDTHAIL 1.75El Dorado, KS
Jun 26, 7:58 PM CDTHAIL 2.75El Dorado, KSBUTLER COUNTY EM REPORTING BASEBALL SIZE HAIL ON THE NW SIDE OF EL DORADO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 0.5 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 925 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
925 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1662 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted.

171 
WUUS53 KICT 270028
SVRICT
KSC015-270130-
/O.NEW.KICT.SV.W.0151.180627T0028Z-180627T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
728 PM CDT TUE JUN 26 2018

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Central Butler County in south central Kansas...

* Until 830 PM CDT.

* At 727 PM CDT, a severe thunderstorm was located near El Dorado,
  moving southeast at 15 mph.

  HAZARD...Two inch hail and 70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  El Dorado, Augusta, Leon, Latham, Rosalia, El Dorado Airport,
  Beaumont, El Dorado Lake and El Dorado State Park.

# 
This includes Interstate 35 between Mile Markers 66 and 85.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3796 9698 3798 9652 3748 9653 3748 9697
TIME...MOT...LOC 0027Z 326DEG 13KT 3777 9682 

TORNADO...POSSIBLE
HAIL...2.00IN
WIND...70MPH
 
$$

HOWERTON
1 follow-up statement
229 
WWUS53 KICT 270107
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
807 PM CDT TUE JUN 26 2018

KSC015-270130-
/O.CON.KICT.SV.W.0151.000000T0000Z-180627T0130Z/
Butler KS-
807 PM CDT TUE JUN 26 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHEASTERN BUTLER COUNTY...

At 807 PM CDT, a severe thunderstorm was located near Leon, and is
nearly stationary.

HAZARD...Golf ball size hail and 70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
El Dorado, Augusta, Leon, Latham, Rosalia, El Dorado Airport,
Beaumont, El Dorado Lake and El Dorado State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3786 9697 3787 9652 3748 9653 3748 9697
TIME...MOT...LOC 0107Z 288DEG 1KT 3774 9679 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...70MPH
 
$$

HOWERTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 6:29 PM CDT, 59 minutes earlier.

Area forecast discussion, Jun 26, 6:29 PM CDT, 59 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
629 PM CDT Tue Jun 26 2018

.SHORT TERM...(This evening through Friday night)
Issued at 342 PM CDT Tue Jun 26 2018

An upper level low is located over northeast Iowa this afternoon,
At the surface, a weak frontal boundary/trough extends from Iowa
southwest into southern Kansas. The cluster of thunderstorms that
developed ahead of this boundary earlier this morning continues to
push E/SE across our far eastern counties at this time. These
storms will continue to pose a damaging wind threat as they clear
the area.

In the wake of this activity, satellite and radar imagery show a
residual outflow boundary draped across parts of southern KS.
Recently, this boundary has shown signs of shifting NE as
southwesterly low/mid level flow ensues. At the same time, upper
level ridging is beginning to build in from the Four Corners
region. The question, then, is whether or not convection can
redevelop along this boundary. The better upper level forcing will
be east of the area, suggesting at least some subsidence in its
wake. This along with some mid level height rises may be enough to
keep a lid on any additional convection. That said, the increasing
low/mid level flow/warm air advection this evening combined with
at least some weak surface convergence along the boundary may be
just enough to allow a few thunderstorms to develop. For now,
we'll keep lower-end pops in the forecast to account for this
potential. If any storm were to develop, it would be in an
environment favorable for severe thunderstorms, primarily capable
of damaging wind and large hail. The key takeaway here, though,
is the threat of any redevelopment is very much conditional and
confidence remains low.

Beyond today, the main concern will continue to be the heat as the
upper level ridge continues to build east across the
Central/Southern Plains. Temperatures warming well into the 90s to
near 100 combined with dewpoints in the 70s will allow heat
indices to near or exceed 105 both Wednesday and Thursday
afternoons, especially east of I-135. For now, we will leave the
current area highlighted in the Heat Advisory as is as this is
where the best chance of seeing those higher dewpoints/heat
indices is. Increasing southwesterly winds may promote better
mixing by Thursday/Friday, with the threat of 105+ heat indices
being more focused across SE KS. After coordination with
surrounding offices, it was decided to extend the Advisory into
Thursday afternoon. However, the western tier of counties may be
able to be dropped from this advisory Thursday afternoon if the
somewhat lower dewpoints pan out. - Martin

.LONG TERM...(Saturday through Tuesday)
Issued at 342 PM CDT Tue Jun 26 2018

Medium range models continue to remain in good agreement regarding
the eastward shift of the upper ridge and the development of a WRN
US trough. This should lead to an increased risk of thunderstorms
over the weekend along with a subsequent decrease in temperatures
(albeit, slight). - Martin

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 627 PM CDT Tue Jun 26 2018

Isolated thunderstorms will continue to develop over eastern
Kansas for this evening then should gradually diminish after 06z.
Meanwhile VFR conditions will prevail across the region with
light south winds in the morning gradually increasing.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    74 100  75 100 /  30   0   0   0
Hutchinson      73 100  75 101 /  10   0   0   0
Newton          73  98  75 100 /  10   0   0   0
ElDorado        72  97  74  97 /  20   0   0   0
Winfield-KWLD   74  99  75  97 /  30   0   0   0
Russell         70 102  74 104 /   0   0   0   0
Great Bend      70 101  74 102 /   0   0   0   0
Salina          71 102  76 105 /   0   0   0   0
McPherson       72 100  75 102 /  20   0   0   0
Coffeyville     75  96  75  96 /  30   0   0   0
Chanute         74  95  75  96 /  30   0   0   0
Iola            73  95  75  96 /  30   0   0   0
Parsons-KPPF    75  95  75  96 /  30   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM Wednesday to 8 PM CDT Thursday for
KSZ049-051>053-068>072-083-092>096-098>100.

&&

SHORT TERM...RM
LONG TERM...RM
AVIATION...CDJ
Hazardous weather outlook, Jun 26, 5:37 PM CDT, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
537 PM CDT Tue Jun 26 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-272245-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
537 PM CDT Tue Jun 26 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Isolated strong to severe thunderstorms will remain possible this
evening across portions of south central Kansas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Heat indices are expected to climb to around 105 degrees both
Wednesday and Thursday afternoon and early evening. See latest heat
advisory for additional details. For Friday through Saturday,
afternoon heat indices will be around 100 degrees.

Storms will return to the forecast for Saturday night through
Monday as a cold front approaches the area. Strong storms look
possible with this activity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, Jun 26, 6:47 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
647 PM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     TORNADO          6 ESE POTWIN            37.92N 96.91W
06/26/2018                   BUTLER             KS   STORM CHASER

            MULTIPLE REPORTS OF A BRIEF ROPE TORNADO
            TOUCHDOWN EAST OF POTWIN AND NORTH OF EL
            DORADO.

&&

MARTIN
Local storm report, Jun 26, 6:53 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
653 PM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             6 ESE POTWIN            37.91N 96.91W
06/26/2018  E1.00 INCH       BUTLER             KS   STORM CHASER

&&
Local storm report, Jun 26, 7:07 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
707 PM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     TSTM WND GST     3 NW EL DORADO          37.85N 96.90W
06/26/2018  M60 MPH          BUTLER             KS   EMERGENCY MNGR

            BUTLER EM ESTIMATED 50 TO 60 MPH WINDS NW OF
            EL DORADO. A ROTATING WALL CLOUD WAS NOTED
            AS WELL.

&&

MARTIN
Local storm report, Jun 26, 7:13 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
713 PM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     HAIL             EL DORADO               37.82N 96.86W
06/26/2018  M1.25 INCH       BUTLER             KS   TRAINED SPOTTER

            WEAK TO MODERATE ROTATION NOTED NEAR
            SPOTTER'S LOCATION AS WELL.

&&

MARTIN
Special weather statement, Jun 26, 7:13 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Wichita KS
713 PM CDT TUE JUN 26 2018

KSZ071-072-270100-
Woodson KS-Allen KS-
713 PM CDT TUE JUN 26 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Eastern Woodson County in southeastern Kansas...
  Allen County in southeastern Kansas...

* Until 800 PM CDT.

* At 710 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Neosho Falls, or 8 miles
  northwest of Iola...moving southeast at 30 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Iola, Humboldt, La Harpe, Gas, Moran, Neosho Falls, Savonburg,
  Elsmore, Mildred, Bassett, Petrolia, Iola Airport and Piqua.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3773 9509 3773 9560 3804 9572 3804 9508
TIME...MOT...LOC 0013Z 301DEG 27KT 3802 9551

JAKUB
Local storm report, Jun 26, 7:23 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
723 PM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     TORNADO          EUREKA                  37.82N 96.29W
06/26/2018                   GREENWOOD          KS   EMERGENCY MNGR

            GREENWOOD COUNTY EMERGENCY MANAGER REPORTED
            A TORNADO ON THE GROUND PRODUCING STRUCTUAL
            DAMAGE AND UPROOTING TREES IN THE TOWN OF
            EUREKA.

&&

MARTIN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 7:07 PM CDTSevere Thunderstorm WarningICTGreenwood53 min
Jun 26, 7:12 PM CDTSevere Thunderstorm WarningICTGreenwood45 min
Jun 26, 7:13 PM CDTSpecial Weather StatementICTAllen47 min
Jun 26, 7:19 PM CDTTornado WarningICTGreenwood19 min
Jun 26, 7:45 PM CDTSevere Thunderstorm WarningICTButler60 min
Jun 26, 7:45 PM CDTSevere Thunderstorm WarningICTAllen, Neosho60 min
Jun 26, 8:04 PM CDTAreal Flood WarningICTButler8 hr
Jun 26, 8:10 PM CDTSevere Thunderstorm WarningICTGreenwood33 min
Jun 26, 8:26 PM CDTSevere Thunderstorm WarningICTGreenwood49 min
Jun 26, 8:27 PM CDTTornado WarningICTButler48 min
Jun 26, 8:37 PM CDTSpecial Weather StatementICTWoodson23 min
Jun 26, 8:38 PM CDTSevere Thunderstorm WarningICTHarvey, Sedgwick67 min
Jun 26, 8:49 PM CDTSevere Thunderstorm WarningICTButler56 min
Jun 26, 9:05 PM CDTSevere Thunderstorm WarningICTWilson, Woodson40 min
Jun 26, 9:25 PM CDTSevere Thunderstorm WarningICTButler65 min
Jun 26, 9:30 PM CDTSevere Thunderstorm WarningICTSedgwick60 min
Jun 26, 9:48 PM CDTSpecial Weather StatementICTButler57 min
Jun 26, 9:52 PM CDTSevere Thunderstorm WarningICTWilson, Woodson38 min
Jun 26, 10:08 PM CDTSevere Thunderstorm WarningICTSedgwick67 min
Jun 26, 10:17 PM CDTAreal Flood WarningICTSedgwick4 hr
Jun 26, 10:31 PM CDTSevere Thunderstorm WarningICTSedgwick44 min
Jun 26, 10:32 PM CDTSpecial Weather StatementICTWilson28 min
Jun 26, 10:41 PM CDTSpecial Weather StatementICTButler34 min
Jun 26, 10:46 PM CDTSevere Thunderstorm WarningICTSumner59 min
Jun 26, 10:47 PM CDTSevere Thunderstorm WarningICTWilson25 min
Jun 26, 11:46 PM CDTSpecial Weather StatementICTSumner44 min
Jun 27, 12:27 AM CDTSevere Thunderstorm WarningICTSumner63 min
Jun 27, 1:13 AM CDTAreal Flood WarningICTSedgwick, Sumner9 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.